Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 22, NWS San Diego, CA

December 21, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Dec 21, 2022, 12:27 PM PST for Orange County, San Diego County, California. It took effect at Dec 23, 2022, 4:00 AM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 12:27 PM PST (20:27 UTC)
In effect from
Dec 23, 2022, 4:00 AM PST
Expired
Dec 24, 2022, 12:00 PM PST
In force
32 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WHUS46 KSGX 212027
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1227 PM PST Wed Dec 21 2022

CAZ043-552-220430-
/O.NEW.KSGX.BH.S.0022.221223T1200Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1227 PM PST Wed Dec 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FRIDAY MORNING AND SATURDAY 
MORNING FOR KING TIDE IMPACTS...

* WHAT...Beach flooding associated with King Tides near 7 feet
  Friday and Saturday mornings.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* IMPACTS...The King Tides combined with surf of 3 to 5 feet will
  produce minor flooding of low lying beach parking lots and 
  beach boardwalks. Extreme low tides of -1.8 ft each afternoon 
  may also impact boats in harbors and affect navigation.

* ADDITIONAL DETAILS...King Tide times in SoCal this week:

  Thursday 12/22: 
  High tide 6.8 ft at 7:25 AM. Low tide -1.5 ft at 2:47 PM.  

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid flooded beach parking lots and boardwalks during the times
of high tide. 

&&

$$

Moede
8 follow-up statements
602 
WHUS46 KSGX 220529
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
929 PM PST Wed Dec 21 2022

CAZ043-552-222200-
/O.CON.KSGX.BH.S.0022.221223T1200Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
929 PM PST Wed Dec 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE THURSDAY
NIGHT THROUGH SATURDAY MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet 
  Friday and Saturday mornings.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach,
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa
  Peninsula in Newport Beach, and Sunset Beach.

* IMPACTS...The King Tides combined with surf of 3 to 5 feet will
  produce minor flooding of low lying beach parking lots and beach
  boardwalks. Extreme low tides of -1.8 feet each afternoon may 
  also impact boats in harbors and affect navigation.

* ADDITIONAL DETAILS...King Tide times in SoCal this week:

  Thursday 12/22: 
  High tide 6.8 ft at 7:25 AM. Low tide -1.5 ft at 2:47 PM.  

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid flooded beach parking lots and boardwalks during the times
of high tide. 

&&

$$

Connolly
927 
WHUS46 KSGX 221135
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
335 AM PST Thu Dec 22 2022

CAZ043-552-222200-
/O.CON.KSGX.BH.S.0022.221223T1200Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
335 AM PST Thu Dec 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SATURDAY MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet 
  Friday and Saturday mornings.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet could
  produce minor flooding of low lying beach parking lots and beach
  boardwalks. Extreme low tides of -1.8 feet each afternoon may 
  also impact boats in harbors and affect navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California 
  this week:

  Thursday 12/22: 
  High tide 6.8 ft at 7:25 AM. Low tide -1.5 ft at 2:47 PM.  

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid flooded beach parking lots and boardwalks during the times
of high tide. 

&&

$$

Maxwell
051 
WHUS46 KSGX 222106
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
106 PM PST Thu Dec 22 2022

CAZ043-552-230600-
/O.CON.KSGX.BH.S.0022.221223T1200Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
106 PM PST Thu Dec 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SATURDAY MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet 
  Friday and Saturday mornings.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach,
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa
  Peninsula in Newport Beach, and Sunset Beach.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet could
  produce minor flooding of low lying beach parking lots and beach
  boardwalks. Extreme low tides of -1.8 feet each afternoon may 
  also impact boats in harbors and affect navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:

  Thursday 12/22: 
  High tide 6.8 ft occurred at 7:25 AM. Low tide -1.5 ft at 2:47 
  PM.

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Adams
764 
WHUS46 KSGX 230524
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
924 PM PST Thu Dec 22 2022

CAZ043-552-231400-
/O.CON.KSGX.BH.S.0022.221223T1200Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
924 PM PST Thu Dec 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM PST FRIDAY
THROUGH SATURDAY MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet 
  Friday and Saturday mornings.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet could
  produce minor flooding of low lying beach parking lots and 
  beach boardwalks. Extreme low tides of negative 1.8 feet each 
  afternoon may also impact boats in harbors and affect 
  navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions. Be
alert for flooding near beaches. Boaters should be extremely
cautious navigating near times of low tide, and consider moving
your boat to prevent damage due to the potential for beaching.

&&

$$

JMB
438 
WHUS46 KSGX 231206
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
406 AM PST Fri Dec 23 2022

CAZ043-552-232200-
/O.CON.KSGX.BH.S.0022.000000T0000Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
406 AM PST Fri Dec 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet
  this morning and Saturday morning.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* WHEN...Through Saturday.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet 
  could produce minor flooding of low lying beach parking lots 
  and beach boardwalks. Extreme low tides of negative 1.8 feet 
  each afternoon may also impact boats in harbors and affect 
  navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:

  Friday 12/23: 
  High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be alert of flooding near beaches. Boaters should be extremely 
cautious navigating near times of low tide.

&&

$$

Maxwell
582 
WHUS46 KSGX 232120
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
120 PM PST Fri Dec 23 2022

CAZ043-552-240600-
/O.CON.KSGX.BH.S.0022.000000T0000Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
120 PM PST Fri Dec 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet  
  Saturday morning.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* WHEN...Through Saturday.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet 
  could produce minor flooding of low lying beach parking lots 
  and beach boardwalks. Extreme low tides of negative 1.8 feet 
  each afternoon may also impact boats in harbors and affect 
  navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:
  
  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
736 
WHUS46 KSGX 240427
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
827 PM PST Fri Dec 23 2022

CAZ043-552-241400-
/O.CON.KSGX.BH.S.0022.000000T0000Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
827 PM PST Fri Dec 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* WHAT...Beach flooding associated with King Tides near 7 feet 
  Saturday morning.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* WHEN...Through Saturday.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet 
  could produce minor flooding of low lying beach parking lots 
  and beach boardwalks. Extreme low tides of negative 1.8 feet 
  each afternoon may also impact boats in harbors and affect 
  navigation.

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:
  
  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JMB
973 
WHUS46 KSGX 241144
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
344 AM PST Sat Dec 24 2022

CAZ043-552-242000-
/O.CON.KSGX.BH.S.0022.000000T0000Z-221224T2000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
344 AM PST Sat Dec 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON PST
TODAY...

* WHAT...Beach flooding associated with King Tides near 7 feet
  this morning.

* WHERE...Impacted beaches include Mission Beach, Pacific Beach, 
  Seaside and Cardiff State Beaches, Oceanside Strand, Balboa 
  Peninsula in Newport Beach, and Sunset Beach.

* WHEN...Through this morning. High tides will be lower each 
  morning early next week.

* IMPACTS...The King Tides combined with surf of 2 to 4 feet could
  produce minor flooding of low lying beach parking lots and beach
  boardwalks. 

* ADDITIONAL DETAILS...King Tide times in Southern California this
  week:

  Saturday 12/24:
  High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

  Sunday 12/25: 
  High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be alert of flooding near beaches. Boaters should be extremely 
cautious navigating near times of low tide.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 21, 9:05 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 21, 9:05 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 AM PST Wed Dec 21 2022

.SYNOPSIS...
Slightly cooler conditions occur tomorrow before the warm-up
arrives for the holiday weekend. Locally gusty winds will occur in
some of the coastal mountain slopes with offshore pressure
gradients in place through early next week. Onshore flow returns
on Tuesday as upper ridging gives way to some troughing over the
eastern Pacific. Confidence is increasing in cooler, cloudier, and
windier conditions during the middle portions of next week, with
potential for some degree of precipitation impacts as well.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

9 AM Update: Mostly clear skies will persist today as offshore
flow continues. A few gusty winds occurred in the vicinity of the
Cajon Pass earlier this morning, with some stronger gusts over 50
mph occurring in localized areas of the San Bernardino County
Mountains, especially over mountain peaks. Today’s highs will top
out a few degrees warmer than yesterday as another result of
ongoing offshore flow. A weak 500 mb shortwave moves inland over
the west coast tomorrow, bringing with it some high level cloud
cover and a bit of onshore flow, resulting in slightly cooler
temperatures. The warm-up still looks on track for this holiday
weekend, and no changes to the forecast are planned for this
morning.

...Previous Discussion...

.SHORT TERM (Today through Friday)...
High pressure aloft will move to near the West Coast through
tonight, then begin to weaken and move east on Thursday. This will
be followed by a weak trough of low pressure moving inland
through California on Thursday night. There will be high clouds in
advance of this low pressure system for late tonight into Thursday
evening.

High temperatures today will be a few to around 5 degrees warmer
than Thursday with slight day to day changes for Thursday and
Friday. There will also be locally gusty northeast winds today
near the coastal slopes of the mountains and below passes and
canyons with the stronger gusts mostly 35 mph or less.

&&

.LONG TERM (Saturday through Tuesday)...
High pressure aloft near the West Coast through the holiday
weekend will begin to move inland on Monday as low pressure
systems embedded in a strong zonal jet stream across the Pacific
move toward the West Coast. The first of these low pressure
systems is expected to arrive along the West Coast around
Tuesday.

High temperatures for Saturday through Monday will be well above
average, as much as 10 to 15 degrees above average for the coast
and valleys on Christmas Day. With the warming, high temperatures
for some coastal and inland valley locations could reach the lower
80s. NBM 90th percentile high temperatures for these areas are in
the lower to mid 80s.

The will also be mostly weak offshore flow for Saturday through
Monday with periods of gusty northeast winds along and below the
coastal slopes of the mountains with the stronger gusts mostly 35
to 40 mph or less. For Tuesday, onshore flow will spread cooling
inland with stronger and gusty southwest to west winds in the
mountains and deserts. There will also be more clouds.

Cluster analysis shows both differences in the timing and strength
of that initial West Coast system arriving around Tuesday. Those
solutions with greater amplitude would have greater potential to
bring precipitation to far southern California with differences in
timing from late Tuesday through late Wednesday. While the more
significant precipitation is expected to remain north of the area,
some precipitation could extend southward into the area some time
for late Tuesday through late Wednesday with precipitation
chances close to NBM, generally 20 to 30 percent from the coast to
the mountains.

&&

.AVIATION...
211600Z...Clear with unrestricted vis today and tonight.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...
King Tides will impact Southern California beaches Thursday through
Sunday. The highest tides near 7 ft will be Friday and Saturday
mornings between 8 AM and 9 AM. The high tides will coincide with 3-
5 ft surf from a building northwest swell and a modest southwest
swell. The King Tide combined with above average surf will result in
minor flooding of low lying beach parking lots and beach boardwalks.

Extreme low tides of -1.5 ft may also impact boats in harbors and
affect navigation.

Impacted beaches include Mission Beach, Pacific Beach, Seaside and
Cardiff State Beaches, Oceanside Strand, Balboa Peninsula in Newport
Beach, and Sunset Beach.

Here are the King Tide times in SoCal this week:

Thursday 12/22:
High tide 6.8 ft at 7:25 AM. Low tide -1.5 ft at 2:47 PM.

Friday 12/23:
High tide 7.0 ft at 8:08 AM. Low tide -1.8 ft at 3:33 PM.

Saturday 12/24:
High tide 7.0 ft at 8:54 AM. Low tide -1.8 ft at 4:20 PM.

Sunday 12/25:
High tide 6.7 ft at 9:42 AM. Low tide -1.5 ft at 5:08 PM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Adams (Update)/17
AVIATION/MARINE/BEACHES...Moede

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.